Advertisement
Feature Article

Atypical femur fractures: the need for timely diagnosis and intervention

Hanh H. Nguyen, FRANCES MILAT, Peter R. Ebeling

Figures

© RAYCAT/ISTOCKPHOTO
© RAYCAT/ISTOCKPHOTO

Abstract

Antiresorptive drugs, namely bisphosphonates and denosumab, are effective therapies for osteoporosis; however, atypical femur fractures have emerged as rare adverse events associated with use of antiresorptive drugs. Atypical femur fractures are associated with significant morbidity and clinician awareness is important for timely diagnosis and intervention.

Key Points

  • Atypical femur fractures (AFFs) are rare spontaneous femur fractures linked to prolonged antiresorptive therapy for osteoporosis.
  • AFFs are associated with significant morbidity, delayed healing and prolonged immobilisation. They may also be bilateral.
  • Thigh or pelvic pain in a patient taking antiresorptive drugs is a red flag that requires further radiological assess­ment (plain x-ray, bone scan, MRI or CT) to exclude AFFs.
  • Management of AFFs requires multi­disciplinary specialist input and includes cessation of antiresorptive drugs and consideration of surgical intervention.
  • Despite the significant impact of AFFs for the individual, the burden of ‘typical’ osteoporotic femur fractures remains 50- to 100-fold higher than AFFs. Given the large number of other fragility fractures potentially prevented, the benefit to risk ratio remains strongly in favour of initiating antiresorptive therapy in older adults with osteoporosis.

Figures

© RAYCAT/ISTOCKPHOTO
© RAYCAT/ISTOCKPHOTO